CSN Login
Members Online: 9

You are here

Erbitux

hillby's picture
hillby
Posts: 31
Joined: Jun 2005

My husband just started Erbitux about two weeks ago and has broken out really bad. We called in for a topical cream that the doc said should help. Just wondering if anyone has any other tips on managing this awful rash. He is very self concious about it.

Thanks

Hilary

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

I HATE the Erbitux rash!!! Not only does it look horrible, but now it's on my scalp and it hurts just to brush my hair. But the thing is, Hilary, I've heard many times that if you are suffering from the rash then it means the Erbitux is working. I don't know if there is a strong enough correlation to say that a slight rash means it's only working a little or a strong rash means it's working a lot ... but my doctor is always happy to see the rash when I come in for a visit.

I started it in late November last year and get an infusion every week. The rash was REALLY bad in December and then not as bad since then (but never went away). I currently use Clindamycin topical antibiotic, Doxycyclin oral antibiotic, and some over the counter things like Benzoyl Peroxide pads, Acne soap, etc. Nothing had cleared the rash, but I know if I forget to use all these things just for one day the rash will get worse.

If you find a way to make the rash subside completely, PLEASE let me know!!

Best wishes,
Rodney

nanuk's picture
nanuk
Posts: 1362
Joined: Dec 2003

I am washing the rash with Head and shoulders shampoo twice a day-there are two kinds; regular and intensive, and I alternate between the two depending on the severityof the rash. I also apply
Triam 1%/Cetaphil (Rx) after cleaning. The cancer center recommends limiting exposure to sun and drying products, sunscreen, and avoidance of acne products like topical retinoids, benzoyl peroxide.
For moisture, they recommend Cetaphil cream, Aquaphor, Bag Balm, Udderly smoth, zim's crack creame, Regenecare wound gel, lindi skin face serum.
You may also want to contact dash4 on this site; they are dealing with a severe case of this rash.
Bud

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

I tried Head and Shoulders for the rash on my chest and back but I could never see that it made a difference. That is interesting that your cancer center suggested avoiding over the counter acne treatments. I think I'll stop using those for a few days and see if there is any difference.

Rodney

nanuk's picture
nanuk
Posts: 1362
Joined: Dec 2003

You might try the Triam -it's a mile steroid, and seems to control the rash pain.

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

I have not experienced the rash but offer something which "may" halp. Jen and I use Aloe Vera on any skin problems. Now of course it would be advised that you try it on a small area first as with any medication to make sure there are no reactions with it.
We use "natural" Aloe Vera.....the clear gel that comes from the plant itself. It looks like and has the same consistency as silicone gel.
We find it very soothing for any skin irritations. We grow it here but the plant can usually be easily obtained from nurseries/garden centres. I re-iterate, try it on a small area first.
Wonderfull plant. Cheers, Ross and Jen

dash4
Posts: 304
Joined: Dec 2005

Hi, my husband has had a very severe rash from the erbitux--since 11/05 he has had to stop treatment 3 times just to let the rash heal--he has run a fever and just laying down will bleed in many areas---his head and face were very painful...well, he has tried about every one of the suggestions I have just read from all of you--only stopping the erbitux helped--
He started with a dermatologist doing a study on it---they biopsied his rash and it was loaded with staph...they have John on soriatane ( a psoriasis medication) and keflex (an antibiotic for staph)---the keflex has made the most dramatic difference---the rash was taking off again and once on it--it has stabilized and actually improved---quite a wonder and relief....also they have John starting on UV narrow band light treatments 3 times a week.
John has been on doxycycline and used all types of topicals and nothing really helped-just kind of slowed it down....I am so excited that if the rash can be controlled they can start to up his erbitux amounts again. Sorry this is so wordy-just gave the highlights, but anyone with more questions or need more detail-glad to pass on the info that has helped my husband so far -just let me know.
Dash

hpda317
Posts: 1
Joined: Sep 2005

Hi Dash. My brother-in-law has really been struggling with this horrible rash from the erbitux. They had to stop the drug, it was so bad. He just started up on it again today. I would love to hear more detail about the skin regimen that helped your husband.

dash4
Posts: 304
Joined: Dec 2005

Hi, Just had one more thought--I cannot remember why, but the dermatologist said NOT to use aloe on the rash....Dash again

PhillieG's picture
PhillieG
Posts: 4911
Joined: May 2005

I've done about 36 weeks of Erbitux and the rash did subside for me after maybe 12 weeks. It never totally went away. It did move from my face to my scalp, then to my torso and my legs. My face isn't bad not at all. I had found the hot weather made it worse and that swimming in my pool made it better. That was last summer. I also have done a few courses of antibiotics due to toe nail problems that came up (watch out for that) and the antibiotics helped make the rash lessen. I use Aquaphor for my skin every day otherwise my finger split. My skin got bad, but I had heard of others have a worse time. I was self consious too but I always figured at least I didn't have to look at it...

joanneire
Posts: 75
Joined: Jun 2005

Have found Head and Shoulders to be v effective too.

OMY
Posts: 4
Joined: Mar 2016

Hi,

I read a post that Avastin is an alternative to Erbitux.  I'm starting Erbitux tomorrow for a maintenance kinda deal and wondered why I should go through all this rash pain (I've seen first hand all year what happens from my buddy who has the same cancer as I ) if I can just keep on Avastin.  Additionally has anyone had any of the other side effects? (fatigue, etc)?

Fell Better...OMY

Trubrit's picture
Trubrit
Posts: 5297
Joined: Jan 2013

If you could please repost your question on the forum home page in a new thread, you will find it will be answered quicker. 

http://csn.cancer.org/forum/128

This is a very old thread (13 years) and I only recognise one person so the others, well, one hopes they are doing well. 

Look forward to seeing you on the home page. 

TRU

Phil64's picture
Phil64
Posts: 835
Joined: Apr 2012

Eek. Just noticed the dates on this post. 

Phil64's picture
Phil64
Posts: 835
Joined: Apr 2012

I did about 30 treatments of Erbitux. And like Phil G. the severity of the rash diminished over time. I tried the steroid creams, antibiotics, head and shoulders, tea tree oil and soap, and many over the counter creams. I do think it helped to clean with soap and water, scrubbing with a wash cloth, then to moisturize. My doctors explained that drying out this rash was bad. Achne is treated by cleaning pours and drying out the oily skin but this is NOT achne. Keeping it well moisturizer did help. All the other stuff may have helped some but I really doubted it. 

Also, staying out of the sun was important too. sun would dry the skin out and that would be bad. Also a burn could be very bad. That's not to say I didn't go out. I just wore a wide brim hat. 

Also, I found the best cream was coconut cream that I found at SAM's club. Was able to buy in bulk at a very good price which was good since I used a ton. 

Subscribe to Comments for "Erbitux"